MAUDE Adverse Event Report: STRYKER SPINE-US OASYS POLYAXIAL SCREW NON BIASED DIA 4.5 X 20; SPINAL INTERLAMINAL FIXATION ORTHOSIS

STRYKER SPINE-US OASYS POLYAXIAL SCREW NON BIASED DIA 4.5 X 20; SPINAL INTERLAMINAL FIXATION ORTHOSIS
Model Number 48558520
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 11/01/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that; 4.5x20mm non-biased screw broke off just below the head during insertion at l c7.A 2.5 drill was used with the variable drill guide set to 20.The 3.5 tap was used but the surgeon took off the tap sleeve and did not tap to the full depth.The 4.5x20mm non-biased screw was properly loaded onto a t-bar driver and then locked into the power drill.The surgeon then began insertion of the screw into the pedicle.The drill stopped abruptly and it appeared that the battery was dead.We called for another battery and the surgeon decided to use the hand ratchet to finish insertion of the screw.He attempted to hand drive the screw in and when he did the top of the screw (just below the head) broke off.The surgeon called for the screw extraction tray and was finally able to get the bottom of the screw shaft out of the patient after a few attempts.The surgeon made the comment that he feels he may not have tapped deep enough and that the patients bone was very dense.He then asked for another 4.5x20mm non-biased screw and we loaded this screw onto the t-bar driver and placed it on power.The surgeon then began insertion of the second screw into the same trajectory as the first.The screw was almost all the way in and then the driver/screw head started to strip.The surgeon attempted to re tighten the driver connection but was unable to create a secure connection.We then used another t-bar driver but after a failed connection and continued stripping with the other driver as well as a polyaxial screw adjuster he was forced to use a small rod affixed into the head with a set screw and turn the screw the rest of the way in.The surgeon decided to go with 4.0 medial biased screws for the other side of the construct and the rest of the case was finished with no issues.
 
Additional Manufacturer Narrative
Method: visual inspection, product history review, complaint history review, labelling review, risk assessment; result: the reported event was confirmed via visual inspection.The polyaxial screw was confirmed to be broken and remained in the tulip.The event resulted in a 25-30 minute delay.Manufacturing records for this product were reviewed and no anomalies were found.The stryker rep reported that the patient had dense bone and that the screw holes were prepared with a 2.5 mm drill and 3.5 mm tap for a 4.5 mm non-biased screw.As per the surgical technique guide "the 4.0mm drill followed by the 4.5mm tap should be used to prepare the pathway for the 4.5mm non-biased angle screws." therefore the probable root cause of the screw fracture was not using the recommended tap size from the surgical technique.
 
Event or Problem Description

Brand Name
OASYS POLYAXIAL SCREW NON BIASED DIA 4.5 X 20
Common Device Name
SPINAL INTERLAMINAL FIXATION ORTHOSIS
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7049718
Report Number0009617544-2017-00416
Device Sequence Number16614298
Product Code KWP
UDI-Device Identifier04546540596420
UDI-Public(01)04546540596420
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K151755
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number48558520
Device Catalogue Number48558520
Device Lot Number152010
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2017
Initial Date Received by Manufacturer 11/01/2017
Supplement Date Received by Manufacturer04/26/2018
Initial Report FDA Received Date11/21/2017
Supplement Report FDA Received Date05/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR